Alert archive / California / Red Flag Warnings in 2008

Red Flag Warning 26, NWS Las Vegas, NV

June 6, 2008San Bernardino County, California; Mohave County, Arizona

NWS Las Vegas, NV issued this red flag warning at Jun 6, 2008, 3:10 AM PDT for San Bernardino County, California; Mohave County, Arizona. It took effect at Jun 6, 2008, 1:00 PM PDT. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 6, 2008, 3:10 AM PDT (10:10 UTC)
In effect from
Jun 6, 2008, 1:00 PM PDT
Expired
Jun 6, 2008, 9:00 PM PDT
In force
8 hr
Issued by
NWS Las Vegas, NV

Counties Mohave County, AZ, San Bernardino County, CA

The radar

The Las Vegas radar (KESX), 48 km from the middle of the area, began a volume at 10:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Mercury/Desert R, NV (KDRA), launched 00:00Z, 10.2 hours before the alert went out and 176 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Mercury/Desert R, NV at 00:00Z on 2008-06-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Mercury/Desert R, NV at 00:00Z on 2008-06-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 83 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3608 m above ground
0-6 km bulk shear
69 kt
0-1 km storm-relative helicity
83 m²/s²
0-3 km storm-relative helicity
110 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS85 KVEF 061010
RFWVEF

RED FLAG WARNING
NATIONAL WEATHER SERVICE LAS VEGAS NV
310 AM PDT FRI JUN 6 2008

AZZ102-070000-
/O.UPG.KVEF.FW.A.0018.080606T1900Z-080607T0400Z/
/O.NEW.KVEF.FW.W.0026.080606T2000Z-080607T0400Z/
NORTHWEST DESERTS/NORTHWEST PLATEAU-
310 AM MST FRI JUN 6 2008

...RED FLAG WARNING IN EFFECT FROM 1 PM THIS AFTERNOON TO 9 PM
MST THIS EVENING...

THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT FROM 1 PM THIS AFTERNOON TO 9 PM MST
THIS EVENING ACROSS THE NORTHWEST DESERTS AND NORTHWEST PLATEAU IN
ARIZONA FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY. THIS WARNING
REPLACES THE FIRE WEATHER WATCH.

INCREASING WEST TO SOUTHWEST FLOW ALOFT IS EXPECTED TODAY AS AN
UPPER LEVEL DISTURBANCE MOVES ACROSS THE PACIFIC NORTHWEST.
SURFACE WINDS WILL INCREASE TO AROUND 20 MPH WITH GUSTS AROUND 35
MPH BY EARLY AFTERNOON WHILE MINIMUM RELATIVE HUMIDITY FALLS BELOW
15 PERCENT. HIGH OR VERY HIGH FIRE DANGER IS EXPECTED OVER MUCH OF
THE AREA EXCEPT PERHAPS A FEW AREAS THAT RECEIVED NEARLY A
QUARTER OF AN INCH OF RAIN OVER THE PLATEAU ON WEDNESDAY.

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING OR ARE IMMINENT. A COMBINATION OF STRONG
WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL CREATE
EXTREME FIRE GROWTH POTENTIAL.

$$

CAZ228-070000-
/O.NEW.KVEF.FW.W.0026.080606T2000Z-080607T0400Z/
MOJAVE DESERT-
310 AM PDT FRI JUN 6 2008

...RED FLAG WARNING IN EFFECT FROM 1 PM THIS AFTERNOON TO 9 PM
PDT THIS EVENING...

THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT FROM 1 PM THIS AFTERNOON TO 9 PM PDT
THIS EVENING FOR THE SAN BERNARDINO COUNTY DESERT AREA FOR STRONG
WINDS AND LOW RELATIVE HUMIDITY.

INCREASING WEST TO SOUTHWEST FLOW ALOFT IS EXPECTED TODAY AS AN
UPPER LEVEL DISTURBANCE MOVES ACROSS THE PACIFIC NORTHWEST.
SURFACE WINDS WILL INCREASE TO AROUND 25 MPH WITH GUSTS
APPROACHING 40 MPH THIS AFTERNOON AND EVENING WHILE MINIMUM
RELATIVE HUMIDITY FALLS BELOW 15 PERCENT. THE STRONGEST WINDS WILL
BE ACROSS WEDNESDAY SAN BERNARDINO COUNTY. VERY DRY FUELS ARE ALSO
INDICATED ACROSS THE DESERT AREAS.

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE
EITHER OCCURRING OR ARE IMMINENT. A COMBINATION OF STRONG
WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL CREATE
EXTREME FIRE GROWTH POTENTIAL.

$$
1 follow-up statement
000 
WWUS85 KVEF 070413
RFWVEF

RED FLAG WARNING
NATIONAL WEATHER SERVICE LAS VEGAS NV
913 PM PDT FRI JUN 6 2008

AZZ102-CAZ228-070515-
/O.EXP.KVEF.FW.W.0026.000000T0000Z-080607T0400Z/
NORTHWEST DESERTS/NORTHWEST PLATEAU-MOJAVE DESERT-
913 PM PDT FRI JUN 6 2008 /913 PM MST FRI JUN 6 2008/

...RED FLAG WARNING HAS EXPIRED...

THE RED FLAG WARNING IS NO LONGER IN EFFECT FOR THE SAN BERNARDINO
COUNTY DESERTS OF CALIFORNIA AND THE NORTHWEST DESERTS AND
NORTHWEST PLATEAU OF ARIZONA.

RELATIVE HUMIDITY VALUES HAD CLIMBED TO BETWEEN 17 AND 22 PERCENT
AT MOST SITE ACROSS THE SAN BERNARDINO COUNTY DESERTS. GUSTY WEST
WINDS OVER 35 MPH WILL PERSIST OVER MUCH OF THE AREA UNTIL
MIDNIGHT THEN GRADUALLY DIMINISH OVERNIGHT.

ACROSS NORTHWEST ARIZONA...RELATIVE HUMIDITY VALUES WERE STILL
BETWEEN 8 AND 12 PERCENT AT MANY REPORTING SITES...BUT WIND GUSTS
WERE GENERALLY BELOW 35 MPH. WIND SPEEDS WILL CONTINUE TO
GRADUALLY DIMINISH OVERNIGHT ALTHOUGH GUSTS OF 20 TO 25 MPH WILL
BE COMMON. RELATIVE HUMIDITY RECOVERY WILL BE POOR...BUT SHOULD
CLIMB ABOVE 15 PERCENT BY MIDNIGHT.

$$

JGA

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this red flag warning went out at Jun 5, 9:40 PM PDT, 5 hours 30 minutes earlier.

Area forecast discussion, Jun 5, 9:40 PM PDT, 5 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
940 PM PDT THU JUN 5 2008

.SYNOPSIS...A WEAK WEATHER DISTURBANCE WILL MOVE THROUGH THE PACIFIC
NORTHWEST FRIDAY AND SATURDAY. THIS WILL BRING INCREASING SOUTHWEST
WINDS TO SOUTHERN NEVADA AND NORTHWEST ARIZONA. TEMPERATURES ARE
EXPECTED TO RISE AROUND 10 DEGREES ON FRIDAY WITH SLIGHT COOLING
SATURDAY. CONDITIONS WILL REMAIN DRY THROUGH THE WEEKEND.
&&

.UPDATE...THE 00Z NAM AND GFS SOLUTIONS SUPPORT THE OVERALL GOING
FORECAST AS DETAILED BELOW. NO UPDATE IS PLANNED.
&&

.PREV DISCUSSION.../330 PM PDT THU JUN 5 2008/

.SHORT TERM...DRY NORTHWEST FLOW REMAINS OVER THE REGION TODAY WITH
AFTERNOON TEMPERATURES RUNNING ABOUT 10 TO 15 DEGREES BELOW AVERAGE.
MUCH WARMER TEMPERATURES ARE EXPECTED FRIDAY AS ANOTHER UPPER
DISTURBANCE MOVES INTO THE PACIFIC NORTHWEST. THIS WILL ALLOW FOR
INCREASING SOUTHWEST WINDS OVER THE SOUTHERN THIRD OF THE CWA WHICH
WILL BRING TEMPERATURES BACK TO NORMAL. A WEAK COLD FRONT WILL ALSO
PUSH THROUGH THE STATE FRIDAY AFTERNOON WITH BREEZY TO LOCALLY WINDY
CONDITIONS AHEAD OF THE FRONT. THE STRONGEST WINDS ARE LIKELY TO
REMAIN OVER MOHAVE COUNTY WITH GUSTS UP TO 35 MPH POSSIBLE. MODELS
ARE SHOWING THIS FRONT TO DISSIPATE BEFORE REACHING LAS VEGAS WITH
WINDS GRADUALLY DIMINISHING OVERNIGHT FRIDAY. HEIGHTS DO FALL
SLIGHTLY SATURDAY WHICH SHOULD LOWER TEMPERATURES A COUPLE OF
DEGREES. NOT MUCH MOISTURE AND DYNAMICS ASSOCIATED WITH THE
FRONT...BUT A FEW CLOUDS ARE LIKELY TO DEVELOP OVER CENTRAL NYE AND
LINCOLN COUNTIES.

.LONG TERM...LOW CONFIDENCE CONTINUES. MODELS WIDELY DIVERGENT NEXT
WEEK AND NOT BEING TOO CONSISTENT...ESPECIALLY THE GFS TODAY. SO
BROADLY EXPECT TROUGHING SUNDAY AND MONDAY TO WEAK ZONAL FLOW.
TUESDAY WILL SEE ANOTHER TROUGH MOVE IN FOR A TEMPERATURE DROP AND
POSSIBLY A FRONTAL PASSAGE THIS FAR SOUTH. HAVE PUT IN SOME LOWER
TEMPERATURES FOR TUESDAY AND WEDNESDAY AND THEN A TEMPERATURE RISE
THURSDAY. NO HINT AT ANY MOISTURE WITH THIS SCENARIO AND HAVE KEPT
THE POPS VERY LOW IN THE NORTH AND LOWERED CLOUD COVER THERE AS
WELL.
&&

.AVIATION...FOR MCCARRAN...LIGHT AND VARIABLE WINDS FOR THE REST OF
TONIGHT. ANOTHER TROUGH WILL APPROACH THE AREA FRIDAY AND BRING SOME
BREEZY SOUTHWEST WINDS IN THE AFTERNOON. NO SIGNIFICANT CLOUD COVER
EXPECTED THROUGH FRIDAY.

FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST
CALIFORNIA...CLEAR SKIES AND LIGHT WINDS THROUGH FRIDAY MORNING.
ANOTHER APPROACHING TROUGH WILL BRING BREEZY SOUTHWEST WINDS IN THE
AFTERNOON FRIDAY. NO PRECIPITATION NOR SIGNIFICANT CLOUD COVER
EXPECTED THROUGH FRIDAY.
&&

.FIRE WEATHER...ANOTHER LOW PRESSURE SYSTEM WILL MOVE ACROSS THE
PACIFIC NORTHWEST AND NORTHERN GREAT BASIN FRIDAY. THIS WILL KICK
SOUTHWEST WINDS UP ACROSS PORTIONS OF THE AREA. LOOKS LIKE WIND
GUSTS AROUND 35 MPH ARE LIKELY ACROSS MUCH OF MOHAVE COUNTY. SOME
UNCERTAINTY ABOUT FUEL STATUS. SOME RAIN FELL ON WEDNESDAY BUT FUELS
WERE VERY DRY BEFORE THE RAIN AND MOST AREAS GOT LITTLE TO NO
RAINFALL AND DRYING HAS TAKEN TODAY AND WILL CONTINUE THROUGH
FRIDAY. EXPECT FUELS TO BE VERY DRY AGAIN BY FRIDAY AFTERNOON.
RELATIVE HUMIDITY SHOULD DIP BELOW 15 PERCENT AS WELL SO ISSUED A
FIRE WEATHER WATCH FOR ZONE 102...THE NORTHWEST PLATEAU AND
NORTHWEST DESERTS.
&&

.VEF WATCHES/WARNINGS/ADVISORIES...
NV...NONE.
AZ...FIRE WEATHER WATCH FROM FRIDAY AFTERNOON THROUGH FRIDAY EVENING
     FOR AZZ102.
CA...NONE.
&&

ADAIR/GORELOW/JACQUES

HTTP://WEATHER.GOV/LASVEGAS
Hazardous weather outlook, Jun 5, 4:21 AM PDT, 22 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAS VEGAS NV
421 AM PDT THU JUN 5 2008

AZZ001>003-036-CAZ519>527-NVZ014>022-060315-
NORTHWEST PLATEAU-LOWER COLORADO RIVER VALLEY-NORTHWEST DESERTS-
LAKE MEAD NATIONAL RECREATION AREA-EASTERN SIERRA SLOPES-
OWENS VALLEY-WHITE MOUNTAINS OF INYO COUNTY-
DEATH VALLEY NATIONAL PARK-WESTERN MOJAVE DESERT-
EASTERN MOJAVE DESERT-MORONGO BASIN-CADIZ BASIN-
SAN BERNARDINO COUNTY-UPPER COLORADO RIVER VALLEY-
ESMERALDA AND CENTRAL NYE COUNTY-LINCOLN COUNTY-
NORTHEAST CLARK COUNTY-WESTERN CLARK AND SOUTHERN NYE COUNTY-
SHEEP RANGE-SPRING MOUNTAINS-LAS VEGAS VALLEY-
SOUTHERN CLARK COUNTY-
421 AM PDT THU JUN 5 2008 /421 AM MST THU JUN 5 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
ARIZONA...CALIFORNIA AND SOUTHERN NEVADA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

AN UPPER LEVEL DISTURBANCE MOVING THROUGH THE PACIFIC NORTHWEST
FRIDAY WILL RESULT IN LOCALLY BREEZY CONDITIONS. WIND GUSTS AROUND
35 MPH ARE LIKELY ACROSS MUCH OF SAN BERNARDINO AND MOHAVE
COUNTIES. LOW RELATIVE HUMIDITY AND HIGH TO VERY HIGH FIRE DANGER
IS ALSO LIKELY ACROSS MOHAVE COUNTY. A FIRE WEATHER WATCH HAS BEEN
ISSUED FOR THE NORTHWEST DESERTS AND NORTHWEST PLATEAU IN MOHAVE
COUNTY FOR FRIDAY AFTERNOON AND EVENING.

A DRY WEST TO NORTHWEST FLOW ALOFT IS EXPECTED ACROSS THE SOUTHERN
GREAT BASIN AND MOJAVE DESERT SATURDAY THROUGH WEDNESDAY. OTHER
THAN LOCALLY BREEZY CONDITIONS AT TIMES...NO SIGNIFICANT WEATHER
IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

Nearby

Red Flag Warnings in California, 2008Red Flag Warnings in Arizona, 2008Every red flag warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.